Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 103, NWS Duluth, MN

August 8, 2001Aitkin County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 8, 2001, 11:55 PM CDT for Aitkin County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2001, 11:55 PM CDT (04:55 UTC)
Expired
Aug 9, 2001, 12:45 AM CDT
In force
50 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Aitkin County, MN

The radar

The Duluth radar (KDLH), 95 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 9:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1585 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM CDT, 9 hours 5 minutes earlier.

Area forecast discussion, Aug 8, 2:50 PM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
250 PM CDT WED AUG 8 2001

FORECAST FOCUS WILL BE CONVECTION TONIGHT INTO THURSDAY MORNING.

MODELS IN GENERAL AGREEMENT AND FOLLOWED THE ETA FOR MOST OF DETAILS.

SURFACE ANALYSIS SHOWS BOUNDARY EXTENDING FROM SOUTHEAST NORTH
DAKOTA TOWARD THE ARROWHEAD. CLUSTER OF SHOWERS AND THUNDERSTORMS
OCCURRING ATTM IN EASTERN NORTH DAKOTA/WESTERN MINNESOTA NEAR THIS
FEATURE. COLD FRONT FURTHER WEST. 850MB/SURFACE COLD FRONTS SLOW AS
THEY MOVE INTO MINNESOTA THIS EVENING. 700MB TEMPS BEGIN TO COOL
AND DROP BELOW 10C BY 06Z. 100KT JET MAX ALSO CRUISES THROUGH
CENTRAL/SOUTHERN CANADIAN PROVINCES AND WILL CREATE ADDED
DIVERGENCE. COMBO OF CONVERGENCE WITH LOWER LEVEL COLD FRONT AND
UPPER DIVERGENCE WILL BE ENOUGH LIFT AS CAP ERODES LATER THIS
EVENING. DEWPOINTS IN THE UPPER 60S TO MID 70S REMAIN OVER MOST OF
CWA SO LOW LEVELS REMAIN QUITE MOIST. 0-6KM SHEAR OF 25-30KTS
INCREASES TO 30-40KTS BY 06Z. SEVERE STORM POTENTIAL CONTINUES...AND
WILL INCREASE LATER THIS EVENING AS ABOVE MENTIONED FEATURES
DEVELOP/MOVE CLOSER TO CWA.

COLD FRONT THEN MOVES THROUGH CWA THURSDAY MORNING...WITH DECENT
COLD AIR ADVECTION BRINGING RELIEF FROM THE HEAT AND HUMIDITY. GUSTY
WIND TO DEVELOP FROM THE NORTHWEST DURING THE DAY WITH 35 KNOTS AT
850MB. AFTER SOME MORNING CLOUDS...PARTIAL CLEARING TO DEVELOP. THERE
MAY BE MORE CLOUDS FAR NORTH.

FOLLOWED GUIDANCE TEMPERATURES...BUT INCREASED SOME TOMORROW.

.DLH...NONE.

MELDE

In the hours before

Special weather statement, Aug 8, 7:41 PM CDT, 4 hours 14 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
741 PM CDT WED AUG 8 2001

...SEVERE THUNDERSTORM WATCH 663 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEASTERN MINNESOTA
AND ALL OF NORTHWESTERN WISCONSIN AND EXTREME WESTERN LAKE SUPERIOR
HAS BEEN CANCELLED.  THUNDERSTORMS HAVE MOVED OUT OF THE WATCH AREA
AND ARE NO LONGER A THREAT.

EOM
Local storm report, Aug 8, 8:09 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH, MN
809 PM CDT WED AUG 8 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    LONGVILLE                 MN   60 MPH TSTM WIND GUST
08/08/01   CASS

0421 PM    REMER                     MN   .75 INCH HAIL
08/08/01   CASS

0423 PM    BREEZY POINT              MN   MANY TREES DOWN
08/08/01   CROW WING

0425 PM    SWATARA                   MN   MANY TREES UPROOTED WITH
08/08/01   AITKIN                         16 INCH TREE KNOCKED DOWN

0433 PM    HILL CITY                 MN   MANY TREES DOWN IN WOODED
08/08/01   AITKIN                         AREA AROUND HOME

0458 PM    3 S WARBA                 MN   .75 INCH HAIL
08/08/01   ITASCA

0505 PM    FLOODWOOD                 MN   MANY TREES DOWN AROUND
08/08/01   ST LOUIS                       HOME

0541 PM    WAWINA                    MN   17 TO 18 INCH TREES DOWN
08/08/01   AITKIN                         ALONG HWY 2

0543 PM    2 N COTTON                MN   6 TO 8 INCH TREES DOWN
08/08/01   ST LOUIS

0558 PM    ISLAND LAKE               MN   .75 INCH HAIL
08/08/01   ST LOUIS

0621 PM    5 S AURORA                MN   10 TO 12 INCH TREES DOWN
08/08/01   ST LOUIS                       ALONG HWY 4

0643 PM    SILVER BAY                MN   .75 INCH HAIL
08/08/01   LAKE

TE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 10:25 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching65 min
Aug 8, 10:46 PM CDTSevere Thunderstorm WarningDLHCass44 min
Aug 8, 10:59 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis61 min
Aug 8, 11:22 PM CDTSevere Thunderstorm WarningDLHItasca53 min
Aug 8, 11:31 PM CDTSevere Thunderstorm WarningDLHCass, Itasca29 min
Aug 9, 12:07 AM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis68 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.